Selecta Mathematica

, Volume 18, Issue 3, pp 717–777 | Cite as

Rigid Schubert varieties in compact Hermitian symmetric spaces

  • C. Robles
  • D. The


Given a singular Schubert variety X w in a compact Hermitian symmetric space X, it is a long-standing question to determine when X w is homologous to a smooth variety Y. We identify those Schubert varieties for which there exist first-order obstructions to the existence of Y. This extends (independent) work of M. Walters, R. Bryant and J. Hong. Key tools include (i) a new characterization of Schubert varieties that generalizes the well-known description of the smooth Schubert varieties by connected sub-diagrams of a Dynkin diagram and (ii) an algebraic Laplacian (à la Kostant), which is used to analyze the Lie algebra cohomology group associated with the problem.


Schubert variety Compact Hermitian symmetric space Lie algebra cohomology 

Mathematics Subject Classification (2000)

14M15 58A15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Baston, R.J., Eastwood, M.G.: The Penrose Transform. Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, New York. Its Interaction With Representation Theory, Oxford Science Publications (1989)Google Scholar
  2. 2.
    Bernšteĭn, I.N., Gel′fand, I.M., Gel′fand, S.I.: Schubert cells, and the cohomology of the spaces G/P. Uspehi Mat. Nauk. 28(3), 3–26 (1973)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Borel A., Haefliger A.: La classe d’homologie fondamentale d’un espace analytique. Bull. Soc. Math. France 89, 461–513 (1961)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bryant, R.L.: Rigidity and Quasi-Rigidity of Extremal Cycles in Hermitian Symmetric Spaces, Annals of Mathematics Studies, vol. 153. Princeton University Press, Princeton. arXiv:math/0006186 (2010)Google Scholar
  5. 5.
    Bryant, R.L., Chern, S.S., Gardner, R.B., Goldschmidt, H.L., Griffiths, P.A.: Exterior Differential Systems, Mathematical Sciences Research Institute Publications, vol. 18. Springer, New York (1991)Google Scholar
  6. 6.
    Čap, A., Slovák, J.: Parabolic Geometries. I. Mathematical Surveys and Monographs, vol. 154. American Mathematical Society, Providence. Background and general theory (2009)Google Scholar
  7. 7.
    Choe I., Hong J.: Integral varieties of the canonical cone structure on G/P. Math. Ann. 329(4), 629–652 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Griffiths, P., Harris, J.: Principles of Algebraic Geometry. Wiley Classics Library. Wiley, New York. Reprint of the 1978 original (1994)Google Scholar
  9. 9.
    Hartshorne R., Rees E., Thomas E.: Nonsmoothing of algebraic cycles on Grassmann varieties. Bull. Am. Math. Soc. 80, 847–851 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Hong J.: Rigidity of singular Schubert varieties in Gr(m,n). J. Differ. Geom. 71(1), 1–22 (2005)zbMATHGoogle Scholar
  11. 11.
    Hong J.: Rigidity of smooth Schubert varieties in Hermitian symmetric spaces. Trans. Am. Math. Soc. 359(5), 2361–2381 (2007) (electronic)zbMATHCrossRefGoogle Scholar
  12. 12.
    Ivey, T.A., Landsberg, J.M.: Cartan For Beginners:Differential Geometry via Moving Frames and Exterior Differential Systems, Graduate Studies in Mathematics, vol. 61. American Mathematical Society, Providence (2003)Google Scholar
  13. 13.
    Kleiman, S.L., Landolfi, J.: Singularities of special Schubert varieties. In Symposia Mathematica, vol. 5. (INDAM, Rome, 1969/70), pp. 341–346. Academic Press, London (1969/1970)Google Scholar
  14. 14.
    Knapp, A.W.: Lie Groups Beyond an Introduction, Progress in Mathematics, 2 edn, vol. 140. Birkhäuser Boston Inc., Boston (2002)Google Scholar
  15. 15.
    Kostant B.: Lie algebra cohomology and the generalized Borel-Weil theorem. Ann. Math. 74(2), 329–387 (1961)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Kostant B.: Lie algebra cohomology and generalized Schubert cells. Ann. Math. 77(2), 72–144 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    LiE: Computer Algebra Package for Lie Group Computations.
  18. 18.
    Walters, M.: Geometry and Uniqueness of Some Extreme Subvarieties in Complex Grassmannians. PhD thesis, University of Michigan (1997)Google Scholar
  19. 19.
    Wolf J.A.: Spaces of Constant Curvature, 5th edn. Publish or Perish Inc., Houston (1984)Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  1. 1.Mathematics DepartmentTAMUCollege StationUSA

Personalised recommendations